MAUDE Adverse Event Report: COOK INC APPROACH CTO MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC APPROACH CTO MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that during a revascularization of a lower leg procedure a spinner stripped the coating from a wire.The physician had anterior tibial artery access as well as common femoral access contralateral.The physician attempted to cross a chronic total occlusion (cto) at the area of the distal popliteal anterior tibial vessel.The physician was using the wire through a catheter and was using a spinner torque device.The spinner was being used to spin the wire in order to cross the cto.This was not successful.When the wire was removed it was noticed that there was something on the tip of the wire.The matter on the tip of the wire was the coating of the wire that the spinner had stripped off.It did not appear that any wire coating became free inside of the patient.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: " note: if resistance is noted tactilely or visually under fluoroscopy, determined the cause and take action necessary to relieve the resistance.Advancement and withdrawal of the wire guide should be performed slowly and carefully.The visual inspection of the returned device reported one cmw-14-300-18g was returned in a used and damaged condition.It is 300 cm in length.A kink is located at 40.5 cm from the distal tip.At 18.2 cm from the distal end the 2 mm coating is absent.At 29.1 cm, 1 mm of coating is absent.At 36.6 cm 1 mm of coating is absent.From 37.5 cm to 51.5 cm the wire is absent of coating.3.2 cm from the distal end the coil has elongated for 8 mm.Photos of returned device were obtained and are attached.The device history record was reviewed and noted one non-conformance within the manufacturing department was noted.A review of the non-conformance data revealed that the observed non-conformance on the device history record was for "documentation error".This non-conformance is not related to the reported failure.There is no evidence to suggest the product was not made to specifications.Since this device is inspected 100% for bends, kinks, adequate joint strength, correct outside dimension and other surface imperfections prior to transport, it is plausible to suggest that user technique caused damage when the force exceeded design specification during a procedurally related event.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.Investigation - evaluation a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: " note: if resistance is noted tactilely or visually under fluoroscopy, determined the cause and take action necessary to relieve the resistance.Advancement and withdrawal of the wire guide should be performed slowly and carefully.The visual inspection of the returned device reported one cmw-14-300-18g was returned in a used and damaged condition.It is 300 cm in length.A kink is located at 40.5 cm from the distal tip.At 18.2 cm from the distal end the 2 mm coating is absent.At 29.1 cm, 1 mm of coating is absent.At 36.6 cm 1 mm of coating is absent.From 37.5 cm to 51.5 cm the wire is absent of coating.3.2 cm from the distal end the coil has elongated for 8 mm.Photos of returned device were obtained and are attached.The device history record was reviewed and noted one non-conformance within the manufacturing department was noted.A review of the non-conformance data revealed that the observed non-conformance on the device history record was for "documentation error".This non-conformance is not related to the reported failure.There is no evidence to suggest the product was not made to specifications.Since this device is inspected 100% for bends, kinks, adequate joint strength, correct outside dimension and other surface imperfections prior to transport, it is plausible to suggest that user technique caused damage when the force exceeded design specification during a procedurally related event.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), trends, quality control and visual inspection of the returned device was conducted during the investigation.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: " note: if resistance is noted tactilely or visually under fluoroscopy, determined the cause and take action necessary to relieve the resistance.Advancement and withdrawal of the wire guide should be performed slowly and carefully." this device is inspected for bends, kinks, adequate joint strength, correct outside dimension and other surface imperfections prior to release.There is no evidence to suggest the product was not made to specifications.One approach cto microwire wire guide was returned for investigation in a used and damaged condition.The device measured 300 cm in length with a kink located at 40.5 cm from the distal tip.Several (3) areas of missing coating measuring between 1 and 2 cm were identified at various points from the distal end; another 14 cm of coating is absent between 37.5 cm and 51.5 cm from the distal end.The coil was elongated for 8 mm at a point 3.2 cm from the distal end.A merit spinr torque device was obtained and functionally tested with an approach cto-6 wire guide.This torque device allows the user to rotate the wire guide several times with the activation of the trigger and opposite rotation with release of the trigger up to 2500 rpm.The reported failure mode of the coating coming off the wire guide was easily duplicated.Based on the information provided, examination of the returned device, functional testing with a competitor's product and the results of our investigation, it is plausible to suggest that user technique caused damage when the force exceeded design specification during a procedurally related event.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description

Brand Name
APPROACH CTO MICROWIRE WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5818730
Report Number1820334-2016-00657
Device Sequence Number16239936
Product Code DXQ
UDI-Device Identifier00827002507920
UDI-Public(01)00827002507920(17)210107(10)6874496
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCMW-14-300-18G
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/29/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date07/25/2016
Supplement Report FDA Received Date12/08/2016
01/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1